Refractory Heparin-Induced Thrombocytopenia in a Patient With Subarachnoid Hemorrhage—A Clinical Conundrum

Faith Newton, Kimberly Glaser, Jennifer Reeves, Lyndsay Sheperd, Bappaditya Ray

Research output: Contribution to journalArticlepeer-review

Abstract

Heparin induced thrombocytopenia (HIT) often resolves with discontinuation of heparin/ heparinoid products. Severe HIT with platelet counts <20,000/µL and disseminated intravascular coagulation is frequently associated with consumptive coagulopathy and systemic thrombosis. Management of severe HIT in patients who fail to improve on discontinuing heparinoid products and argatroban infusion is not well established. We describe a patient admitted with aneurysmal subarachnoid hemorrhage (SAH) who developed severe autoimmune HIT, failed conventional anticoagulation therapy with argatroban and progressed to develop extensive deep venous thrombosis and limb ischemia. She was successfully treated using bivalirudin, immunomodulation with 2 cycles of intravenous immunoglobulin and immunosuppression with methylprednisolone. Refractory severe HIT among SAH patients is rare and pose several therapeutic challenges. We report successful treatment using alternate anticoagulant and immune suppression and modulation.

Original languageEnglish (US)
JournalThe Neurohospitalist
DOIs
StateAccepted/In press - 2021

Keywords

  • heparin-induced thrombocytopenia
  • intravenous immunoglobulin
  • subarachnoid hemorrhage

ASJC Scopus subject areas

  • Clinical Neurology

Fingerprint

Dive into the research topics of 'Refractory Heparin-Induced Thrombocytopenia in a Patient With Subarachnoid Hemorrhage—A Clinical Conundrum'. Together they form a unique fingerprint.

Cite this